Alert archive / Wyoming / Winter Storm Warnings in 2006

Winter Storm Warning 6, NWS Riverton, WY

February 14, 20067 counties in Wyoming

NWS Riverton, WY issued this winter storm warning at Feb 14, 2006, 3:49 PM MST for 7 counties in Wyoming. It took effect at Feb 14, 2006, 6:00 PM MST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2006, 3:49 PM MST (22:49 UTC)
In effect from
Feb 14, 2006, 6:00 PM MST
Expired
Feb 15, 2006, 10:21 PM MST
In force
28 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 17 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Feb 14, 2:58 PM MST, 51 minutes earlier.

Area forecast discussion, Feb 14, 2:58 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
258 PM MST TUE FEB 14 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY...
MAJOR WINTER STORM LOOKING MORE AND MORE CERTAIN FOR MUCH OF CENTRAL
AND PORTIONS OF SOUTHWEST WYOMING LATER TONIGHT THROUGH WEDNESDAY
AND AND WEDNESDAY NIGHT. THIS STORM SYSTEM HAS STRIKING
SIMILARITIES TO THE OCT 2003 STORM WHICH DUMPED A WIDESPREAD SWATH
OF A FOOT OVER MORE FROM LANDER TO CASPER. DYNAMICS CONTINUE TO LOOK
MORE AND MORE IMPRESSIVE WITH TIME EVEN WITH THE 18Z MSO-ETA.
COMBINATION OF LEFT EXIT REGION JET DYNAMICS...MID LEVEL GQ
FORCING...ISENTROPIC UPGLIDE AND POSSIBLE MESO-SCALE SNOW BANDS
ACROSS FREMONT AND NATRONA COUNTIES ADDS UP TO A MAJOR WINTER STORM
OVER THE NEXT 24 TO 36 HOURS. HAVE UPGRADED MOST WATCHES TO
WARNINGS EXCEPT FOR THE BIGHORN MOUNTAINS WHICH SHOULD ONLY SEE 12
INCHES PLUS IN THE SOUTH...NORTHERN JOHNSON COUNTY WHERE ADVISORY
AMOUNTS SHOULD WORK BETTER AND THE PINEDALE ZONE WITH SOME
DOWNSLOPE POSSIBLE OFF THE WIND RIVER MOUNTAINS. WILL INDICATE HIGH
END ADVISORY AMOUNTS THOUGH WITH NORTHWEST PART OF THE ZONE TOWARDS
BONDURANT SEEING 6 INCHES PLUS. UPPER GREEN RIVER BASIN SHOULD
REACH WARNING CRITERIA AS JET STREAK DYNAMICS DUMP HIT THE AREA HARD
LATER TONIGHT AND WEDNESDAY COMBINED WITH SOUTHEAST UPSLOPE FLOW
AND POSSIBLE LOW TO MID LEVEL CONVERGENCE. THE HEAVIEST SNOW SHOULD
FALL FROM THE EAST SLOPE OF THE WINDS EAST ACROSS THE REMAINDER OF
FREMONT COUNTY AND INTO NATRONA COUNTY. THE UPSLOPE AREAS IN AND
NEAR THE EAST SLOPE OF THE WIND RIVER MOUNTAINS ABOVE LANDER AND
AREAS NEAR AND ON CASPER MOUNTAIN WILL SEE THE HEAVIEST SNOW WITHIN
THIS AREA. GENERAL AMOUNTS SHOULD BE 12 INCHES AROUND NATRONA
COUNTY WITH UP TO 15 INCHES NEAR CASPER MOUNTAIN...UPWARDS OF TWO
FEET ON CASPER MOUNTAIN. RIVERTON SHOULD SEE 10 INCHES WITH 12-15
INCHES AROUND LANDER AND UPWARDS OF TWO FEET IN THE MOUNTAINS ABOVE
LANDER. THERMOPOLIS IS ON THE EDGE BUT BASED ON DURATION AND
CLOSENESS OF GOOD DYNAMICS OPTED TO UPGRADE TO A WARNING THERE BUT
KEEP AMOUNTS LOWER THAN POINTS SOUTH...6 TO 8 INCHES. OWL CREEKS
AND BRIDGERS SHOULD ALSO SEE A FOOT OR MORE. DUE TO THE DURATION OF
THIS EVENT THERE IS A POSSIBILITY OF EVEN HIGHER AMOUNTS IN THE
WARNED AREA...ESPECIALLY IF THIS STORM CONTINUES WELL INTO
WEDNESDAY NIGHT. LATER SHIFTS CAN ADJUST THIS AMOUNTS UPWARD IF
NECESSARY. THE TEMPERATURES IN THE MAX DENDRITIC GROWTH AREA ARE
STILL A LITTLE CHILLY BELOW H6 BUT NOT EXTREMELY SO. THIS COULD
EASILY BE OFFSET BY DURATION AND INTENSITY OF OTHER DYNAMICS AND
POSSIBLE MESO-SCALE SNOW BANDING. PLENTY TO MONITOR OVER THE NEXT 6
TO 12 HOURS. ALMOST FORGOT TO MENTION THAT SOME AREAS WILL ALSO SEE
BLOWING AND DRIFTING SNOW...ESPECIALLY SOUTH PASS...ZONE 19...
INCLUDING JEFFREY CITY AND SWEETWATER STATION AND EASTERN SWEETWATER
COUNTY. NORTHEAST WINDS OF 20 TO 30 MPH WILL BE COMMON THERE WITH
GUSTS TO 50 MPH POSSIBLE OVER SOUTH PASS.

BEGINNINGS OF THE BAROCLINIC LEAF MAY JUST BE BEGINNING IN SOUTH
CENTRAL IDAHO AT THIS TIME AND PER THE LATEST MODEL GUIDANCE AND
PAST APPROACHING JET STREAK...THIS AREA SHOULD ENHANCE AND SHIFT
INTO WESTERN WYOMING BETWEEN 03 AND 06Z WITH IMPRESSIVE COUPLET
SHOWING UP ON THE 18Z MSO-ETA. AFTER THAT...THE HEAVIER SNOW SHOULD
COMMENCE IN MOST OF THE WARNED AREA. CASPER COULD BEGIN EARLIER DUE
TO STRONGER UPSLOPE AND LINGERING RIGHT ENTRANCE REGION JET
DYNAMICS.

TIMING OF WHEN THIS SYSTEM REALLY ENDS IN ANOTHER TRICKY QUESTION.
ITS POSSIBLE AT LEAST LIGHT SNOW WILL LINGER IN THE UPSLOPE AREAS
FROM LND TO CPR THROUGH AT LEAST THURSDAY MORNING AND I HAVE
INDICATED THAT IN THE LATEST FORECAST. ARCTIC BOUNDARY PUSHED BY
1050MB SURFACE HIGH THEN ENTERS THE NORTH BY THURSDAY AFTERNOON OR
EVENING WITH ANOTHER PERIOD OF UPSLOPE EAST OF THE DIVIDE FOR
THURSDAY NIGHT AND FRIDAY. DYNAMICS APPEAR LACKING SO MOST OF THE
SNOW WILL LIKELY FALL DUE TO UPSLOPE FLOW AND PERHAPS SOME WEAK
WIGGLES IN SOUTHWEST FLOW ALOFT.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
MEDIUM RANGE GUIDANCE NOT SHOWING A LOT OF DIFFERENCES DURING THIS
TIME FRAME. COLD AIRMASS TO REMAIN ENTRENCHED ACROSS THE REGION INTO
EARLY NEXT WEEK. SOME WEAK UPPER LEVEL RIDGING ADVERTISED TO BUILD
IN ACROSS WYOMING INTO SATURDAY AS AN UPPER LOW DIVES SOUTH OFF THE
NORTHERN CALIFORNIA COAST. SOME MOISTURE LIFTING NORTHEAST OVER COLD
AIR IN AN UPPER LEVEL SOUTHWEST FLOW WILL KEEP A CHANCE OF SNOW
SHOWERS INTO SOUTHWEST HALF OF AREA...BUT OTHERWISE HAVE TAPERED
BACK SNOW CHANCES TOWARD THE NORTHEAST SECTIONS. TEMPERATURES COULD
REALLY BOTTOM OUT BY SATURDAY MORNING IF SNOW COVER DEVELOPS AS
EXPECTED AND IF SKIES CAN CLEAR ENOUGH. HAVE LOWERED TEMPERATURES TO
REFLECT THIS TREND. 10 TO 20 BELOW ZERO READINGS WOULD NOT BE
UNCOMMON IN THOSE COLDER WESTERN MOUNTAINS AND VALLEYS. THE UPPER
LOW EXPECTED TO BEGIN A MOVE TO THE NORTHEAST SUNDAY WITH LATEST GFS
TAKING MID LEVEL CIRCULATION NEAR SOUTHERN WYOMING BORDER LATE
SUNDAY/EARLY MONDAY. THIS WOULD INCREASE SNOW CHANCES AGAIN SUNDAY
NIGHT INTO MONDAY FOR CENTRAL AND SOUTHERN WYOMING. HAVE INCREASED TO
30-40 PERCENT RANGE RIGHT NOW. WITH INCREASED SNOW CHANCES AND
ASSOCIATED CLOUDS...TEMPERATURES SHOULD MODERATE SOMEWHAT THROUGH
THE PERIOD WITH LESS DIURNAL VARIATIONS ALTHOUGH STILL QUITE COLD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNINGS AND SNOW
ADVISORIES COVER MUCH OF CENTRAL AND SOUTHWEST WYOMING TONIGHT
THROUGH WEDNESDAY NIGHT. PLEASE SEE THE LATEST CYSWSWRIW FOR THE
DETAILS.

&&

SHORT TERM...SKRBAC
LONG TERM...FRIEDERS
Hazardous weather outlook, Feb 14, 3:17 PM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MST TUE FEB 14 2006

WYZ001>020-022>030-151300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
317 PM MST TUE FEB 14 2006

...WINTER STORM WARNING FOR MUCH OF CENTRAL AND PORTIONS OF
SOUTHWEST WYOMING TONIGHT THROUGH WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT AND WEDNESDAY

A MAJOR WINTER STORM WILL DEVELOP TONIGHT AND INTENSIFY INTO
WEDNESDAY ACROSS MUCH OF CENTRAL AND SOUTHWEST WYOMING WITH COLD
TEMPERATURES AND AREAS OF BRISK WINDS MAKING FOR DANGEROUS TRAVEL
CONDITIONS. SIGNIFICANT SNOWFALL IS EXPECTED FROM THE UPPER GREEN
RIVER BASIN NORTHEAST TO FREMONT COUNTY AND OVER TO NATRONA COUNTY.
THE HEAVIEST SNOW WILL FALL OVER THE SOUTH HALF OF THE WIND RIVER
MOUNTAINS EAST THROUGH LANDER...RIVERTON...JEFFREY CITY AND OVER TO
ALL OF NATRONA COUNTY. SNOWFALL AMOUNTS OF 10 TO 15 INCHES WILL BE
COMMON ACROSS THE LOWER ELEVATIONS WITH 1 TO 2 FEET IN THE WIND RIVER
MOUNTAINS AND CASPER MOUNTAIN. LESSER AMOUNTS CAN BE EXPECTED AROUND
SHOSHONI WHERE 5 TO 6 INCHES IS EXPECTED. THE UPPER GREEN RIVER BASIN
WILL SEE FROM 6 TO 12 INCHES. EVEN THE SOUTHERN PORTIONS OF JOHNSON
COUNTY AND THE THERMOPOLIS AREA ARE EXPECTED TO SEE SOME HEAVY SNOW
WITH SNOWFALL AMOUNTS OF 6 TO 8 INCHES WITH HIGHER AMOUNTS NEAR THE
MOUNTAINS.

NORTHEAST WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW...
ESPECIALLY OVER SOUTH PASS...OVER THROUGH SWEETWATER STATION AND
JEFFREY CITY AND ACROSS EASTERN SWEETWATER COUNTY...INCLUDING
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE MAJOR WINTER STORM WILL CONTINUE THROUGH AT LEAST WEDNESDAY
EVENING AND POSSIBLY INTO THURSDAY MORNING AROUND CASPER BEFORE
FINALLY DIMINISHING.

THE WEATHER WILL REMAIN COLD AND UNSETTLED INTO EARLY NEXT
WEEK. ANOTHER POTENTIAL SNOW STORM WILL HAVE TO BE MONITORED
FOR MUCH OF THE SAME AREAS AGAIN SUNDAY INTO MONDAY.

COLD AIR WILL REMAIN ENTRENCHED ACROSS THE AREA. EXPECT HIGHS FROM 5
TO 20 ABOVE ZERO WITH LOWS AT TIMES DROPPING TO 15 BELOW ZERO IN
SOME OF THE COLDER VALLEYS AND MOUNTAIN LOCATIONS.

PLEASE STAY ABREAST OF THE LATEST FORECASTS THIS WEEK BEFORE
VENTURING OUT AS THE MILD WEATHER OF PAST WEEKS IS QUICKLY COMING TO
AN END.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS TONIGHT AND TOMORROW.
THANK YOU.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 2:48 AM MSTWinter Storm WatchRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 3 more44 hr
Feb 14, 3:49 PM MSTSnow AdvisoryRIWBig Horn, Fremont, Johnson, Lincoln, Natrona, Sublette and 2 more31 hr

Nearby

Winter Storm Warnings in Wyoming, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.